Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 375, NWS Jackson, MS

August 11, 2020Clay County, Webster County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 11, 2020, 6:46 PM CDT for Clay County, Webster County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2020, 6:46 PM CDT (23:46 UTC)
Expired
Aug 11, 2020, 7:16 PM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, MS, Webster County, MS

The radar

The Columbus AFB radar (KGWX), 63 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

742 
WUUS54 KJAN 112346
SVRJAN
MSC025-155-120030-
/O.NEW.KJAN.SV.W.0375.200811T2346Z-200812T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
646 PM CDT Tue Aug 11 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Webster County in north central Mississippi...
  Northwestern Clay County in northeastern Mississippi...

* Until 730 PM CDT.

* At 646 PM CDT, a severe thunderstorm was located near Montpelier,
  moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Montpelier around 715 PM CDT.

Other locations impacted by this severe thunderstorm include Mantee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3359 8893 3372 8916 3374 8914 3374 8904
      3375 8903 3376 8893 3381 8893 3381 8872
TIME...MOT...LOC 2346Z 303DEG 6KT 3380 8896 

HAIL...1.00IN
WIND...60MPH
 
$$

TW
1 follow-up statement
818 
WWUS54 KJAN 120016
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
716 PM CDT Tue Aug 11 2020

MSC025-155-120026-
/O.CAN.KJAN.SV.W.0375.000000T0000Z-200812T0030Z/
Webster MS-Clay MS-
716 PM CDT Tue Aug 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WEBSTER AND
NORTHWESTERN CLAY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3359 8893 3372 8916 3374 8914 3374 8904
      3375 8903 3376 8893 3381 8893 3381 8872
TIME...MOT...LOC 0014Z 303DEG 6KT 3377 8891 

$$

TW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:51 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 11, 3:51 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
351 PM CDT Tue Aug 11 2020

.DISCUSSION...
Tonight and tomorrow...
The upper ridging that was dominating the southern tier of the
CONUS is losing ground to a wave/storm system moving into the mid
Mississippi River Valley this evening.  Storms associated with
that system have been moving from the Southern Plains into the
region all day...and will join developing diurnal convection
already in place over the forecast area later this evening. Strong
to severe concerns surround a remnant boundary across the northern
tier and into east central portions of MS may provide just enough
focus for storm enhancement as well as the influence of the
leftovers of a weak wave to the N/NW. Steep llvl lapse rates will
contribute to potentially rapid development, and a bit of dry air in
the column will add to the concerns for damaging downdrafts with
some of the stronger storms. The threat is very conditional on
the timing and collision of several ingredients. That being said,
the loss of the sun will reduce the sb instability...the efficiency
of the storms moving towards the region and their associated cold
pool may counter.

Another muggy overnight anticipated tonight, and convection will
only enhance that locally.  May end up seeing some patchy fog in
spots overnight as a result. Tomorrows temps again should be well
into the 90s, though a boundary drifting across the northern tier of
the state may result in some cooler temps just to the north. Given
the trend of the NBM of late to undercut the lower temps and overdo
the pops...have tried to rectify that trend somewhat. Should still
be a hot and muggy day, with afternoon showers and thunderstorms
possible.

Wednesday night through Monday night...Weak mid level ridging will
give way to a short wave that will move into the Delta Wednesday
afternoon and this feature will slowly move across the area into
Friday. This combined with PWATS around 1.9-2.0 inches over most of
the area, will promote scattered to numerous showers and
thunderstorms Thursday and Friday afternoon. The heat will
continue to be the story, with highs on Thursday ranging from
around 90 in the east to the mid 90s in the west. The Heat will
continue on Friday with heat indices around 105 for areas mainly
along and west of I-55. Will continue to advertise the heat stress
for Thursday into the weekend in our HWO and Graphicasts. The
global models suggest that the short wave will move east of the
area on Saturday with drier air building in. With PWATS around
1.6-1.8 inches combining with afternoon heating, isolated to
scattered storms will still be possible.

A frontal boundary will move south across the area on Sunday and
this will mainly usher in drier air. Upper and surface ridging will
build across the area on Monday and Monday night with mainly
isolated afternoon storms expected. Expect cooler highs on Monday
around 90 degrees./15/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions throughout for now. Watching sct convection through
the north and east. VCTS given coverage across the region so far.
Concerned for gusty winds and reduced vis for the heavier showers
and storms. Overnight will likely see some clearing...but may see
continued rounds of scattered convection across the north prior to
06z. Lowered vis in the predawn hours may need to be revisited for
terminals that receive any showers.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  95  74  92 /  12  41  22  67
Meridian      74  95  74  92 /  22  43  25  70
Vicksburg     76  95  75  93 /  13  37  15  55
Hattiesburg   74  95  74  92 /  20  49  16  78
Natchez       74  95  74  92 /   9  43  12  59
Greenville    74  92  73  90 /  23  38  23  47
Greenwood     74  94  73  90 /  22  37  25  53

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 6 PM CDT this evening for MSZ018-019-025>027-
     034>036-040>042-047.

LA...Heat Advisory until 6 PM CDT this evening for LAZ007>009-016.

AR...Heat Advisory until 6 PM CDT this evening for ARZ074-075.

&&

15/HJS
Hazardous weather outlook, Aug 11, 3:22 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
322 PM CDT Tue Aug 11 2020

ARZ074-075-MSZ018-019-025>039-044>046-052-058-122030-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Leake-Neshoba-Kemper-
Lauderdale-Clarke-
322 PM CDT Tue Aug 11 2020

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, east central Mississippi, and
north central Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This afternoon and early evening

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and hail to the size of
quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

Dangerous heat with maximum heat index values near 105 degrees is
possible each afternoon, beginning Thursday and continuing
through the weekend, mainly for areas along and west of the I-55
corridor.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ007>009-015-016-023>026-MSZ040>043-047>051-053>057-059>066-
072>074-122030-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Issaquena-Sharkey-Yazoo-
Madison MS-Warren-Hinds-Rankin-Scott-Newton-Claiborne-Copiah-
Simpson-Smith-Jasper-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
322 PM CDT Tue Aug 11 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

Dangerous heat with maximum heat index values near 105 degrees is
possible each afternoon, beginning Thursday and continuing
through the weekend, mainly for areas along and west of the I-55
corridor.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

15

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Aug 11, 6:10 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
610 PM CDT Tue Aug 11 2020

MSZ029-030-032-033-112345-
Oktibbeha MS-Clay MS-Choctaw MS-Webster MS-
610 PM CDT Tue Aug 11 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHOCTAW...
NORTHWESTERN OKTIBBEHA...SOUTHEASTERN WEBSTER AND WEST CENTRAL CLAY
COUNTIES UNTIL 645 PM CDT...

At 610 PM CDT, Meteorologists were tracking a strong thunderstorm
over Mathiston, or 16 miles southwest of Montpelier, moving southeast
at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Choctaw, northwestern Oktibbeha, southeastern Webster and west
central Clay Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3352 8923 3363 8918 3365 8903 3353 8889
      3337 8909
TIME...MOT...LOC 2310Z 325DEG 9KT 3352 8910

TW
Special weather statement, Aug 11, 6:38 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
638 PM CDT Tue Aug 11 2020

MSZ030-120015-
Clay MS-
638 PM CDT Tue Aug 11 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLAY COUNTY UNTIL
715 PM CDT...

At 638 PM CDT, Meteorologists were tracking a strong thunderstorm
near Trebloc, or near Montpelier, moving southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Montpelier around 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3367 8896 3374 8904 3375 8904 3376 8893
      3381 8893 3381 8879
TIME...MOT...LOC 2338Z 307DEG 9KT 3381 8894

TW
Special weather statement, Aug 11, 6:44 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
644 PM CDT Tue Aug 11 2020

MSZ057-120015-
Jasper MS-
644 PM CDT Tue Aug 11 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JASPER COUNTY UNTIL
715 PM CDT...

At 644 PM CDT, Meteorologists were tracking a strong thunderstorm
near Garlandville, or 9 miles south of Newton. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Garlandville around 655 PM CDT.

Other locations impacted by this storm include Montrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3205 8911 3213 8927 3223 8923 3222 8903
TIME...MOT...LOC 2344Z 300DEG 4KT 3218 8917

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:15 AM CDTHeat AdvisoryJANBolivar, Carroll, Grenada, Holmes, Humphreys, Issaquena and 6 more14 hr
Aug 11, 6:10 PM CDTSpecial Weather StatementJANOktibbeha35 min
Aug 11, 6:38 PM CDTSpecial Weather StatementJANClay37 min
Aug 11, 6:44 PM CDTSpecial Weather StatementJANJasper31 min
Aug 11, 6:50 PM CDTSpecial Weather StatementJANKemper40 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.